Kansas, 2024

Tornado and Hail in Kansas, June 13, 2024

June 13, 2024 · NWS GLD · 7 events in 3 counties and zones

A cluster of thunderstorms developed during the afternoon hours as a low pressure system moved over the High Plains. As the storms moved over Wallace, Wichita, and Logan counties they produced primarily thunderstorm wind gusts up to 66 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of thunderstorms developed during the afternoon hours as a low pressure system moved over the High Plains. As the storms moved over Wallace, Wichita, and Logan counties they produced primarily thunderstorm wind gusts up to 66 mph. The peak gust was reported three times with two of the observations occurring near Marienthal in Wichita County and the other near Winona in Logan County. Zero visibility was also reported near Marienthal with the storms due to localized dust storms. These storms also primarily produced small hail, but some hail up to the size of quarters in Wallace and Wichita counties did occur. The quarter sized hail was reported in the town of Leoti. An EF-Unknown landspout tornado also occurred in northeast Wichita County; however, it did not produce any damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 13, 1:23 PM CST, 29 minutes earlier. Its key messages:

  • Hot temperatures persist across the area this afternoon, mainly south of I-70 where highs will reach the upper 90s to lower 100s.
  • Scattered storms will develop in northeast Colorado and south of Interstate 70 in northwest Kansas this afternoon. A few storms will be capable of producing hail up to quarter size and damaging wind gusts through the evening.
  • More widespread severe weather is anticipated Friday afternoon and evening. Storms will develop in Colorado during the afternoon and move through the remainder of the area Friday night. Some of these storms will be capable of producing large hail, damaging winds and a few tornadoes. Locally heavy rainfall and flash flooding will also be possible.
  • Return of triple digit heat expected on Sunday.
Area forecast discussion, Jun 13, 1:23 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
123 PM MDT Thu Jun 13 2024

.KEY MESSAGES...

- Hot temperatures persist across the area this afternoon,
  mainly south of I-70 where highs will reach the upper 90s to
  lower 100s.

- Scattered storms will develop in northeast Colorado and south
  of Interstate 70 in northwest Kansas this afternoon. A few
  storms will be capable of producing hail up to quarter size
  and damaging wind gusts through the evening.

- More widespread severe weather is anticipated Friday afternoon
  and evening. Storms will develop in Colorado during the
  afternoon and move through the remainder of the area Friday
  night. Some of these storms will be capable of producing large
  hail, damaging winds and a few tornadoes. Locally heavy
  rainfall and flash flooding will also be possible.

- Return of triple digit heat expected on Sunday.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 122 PM MDT Thu Jun 13 2024

Across the Tri State region this afternoon, skies are sunny for most
except for clouds developing along a front near the I-70 corridor
from Highway 27 and points west. Temperatures as of 100 PM MDT are
ranging from the mid 90s into the lower and mid 100s. Winds are
northeasterly gusting to 20-25 mph at times.

The main wx concerns in the short term period will be the threat for
strong to severe storms during the afternoon/evening hours today and
again on Friday.

For the remainder of the afternoon into tonight, the focus for
convective initiation will be along the frontal boundary which
currently sits along/south of I-70. Some cumulus is popping up and
will be monitored through the afternoon. Parameters suggesting even
some landspouts are also possible initially as storms move along the
front. The latest CAMs are showing convection beginning in earnest
around sunset and continuing into the evening hrs. With a very dry
airmass, soundings are showing strong DCape values around 00z Friday
in the 2200-2400 j/kg range and SBCape/MUCape in the 1800-1900j/kg
range.

Looking for main threats as large hail and damaging winds. SPC has
upgraded the CWA to a Slight Risk for severe, with wind/hail
threats. Can't rule out an isolated tornado as well. The NamNest,
HRRR and RAP all show most of the activity moving east this evening,
with the bulk south of I-70 and the front. Some lingering rw/trw is
possible through 12z Friday, but pops will be in the 30-40% range
tapering to 15-20% overnight.

Going into Friday/Friday night, the region again blanketed under a
Slight Risk for storms, for the afternoon and evening hours.
Guidance is showing the upper ridge currently over the southern
Rockies to shift east into the southern Plains. This will allow for
a couple shortwaves to work into the CWA along the northern
periphery of the upper ridge. The one set to interact with a strong
surface trough during the evening hours, will create the best
chances for severe storms. Wind and hail are main threats, along
with an isolated tornado, especially north of I-70. Soundings
suggest large hail of at least 1-2 inches are possible, with some
2+. PW values of 1-2 inches will also result in the threat for
locally heavy rainfall creating flash flooding concerns. Convection
shifts/clears west to east overnight as both the surface/upper
features clear the CWA towards 12z Saturday. Best chances after 06z
will be east of Highway 25, but the bulk of highest pops 70-80% will
be during the evening hours.

For temps, the region will see daytime highs on Friday range in the
mid to upper 80s. This will be offset by lows tonight ranging in the
lower to mid 60s, and lows Friday night ranging from the lower 60s
west into the mid and upper 60s east of Highway 25.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 1221 PM MDT Thu Jun 13 2024

Saturday we will see the leftovers over the upper-level low move
through and out of the area. This could sparks up some showers and
lower end storms. The greatest potential hazard would be if this
precipitation moved over areas that had been rained on the previous
couple of day, creating a flooding risk.

Sunday, the low will clear the area and we will be under weak
southwesterly flow aloft. This will give us about a 15-20% daily
chance of precipitation due to shortwaves in the evenings, but
nothing highly organized is expected until the weak flow is
disrupted, likely Tuesday afternoon. Around this time, the pressure
gradient tightens up as the low over the NW CONUS pushes farther
inland. This would work to amplify any disturbances and increase
chances for PoPs. By mid-next week, we could see the low moving into
the Great Plains and sending a cold front through the region. This
would spark up some storms and start cooling temperatures down some.

High temperatures until mid-next week look to be in the low 90s to
low 100s. After the cold front moves through, after Tuesday, we will
likely only warm into the 80s and low 90s. Overnight temperatures
will follow a similar pattern and drop into the 60s to low 70s each
night, save for Sunday night. Sunday night, additional cloud cover
and fairly strong winds from the south are expected to keep
temperatures in the mid 60s to mid 70s. Gusts overnight could get up
to 30 kts. Behind the cold front, lows will cool down into the mid
50s to low 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1000 AM MDT Thu Jun 13 2024

For KGLD, looking for mainly VFR conditions through much of the
forecast period. MVFR ceilings probable from 13z Friday onward.
Also, scattered thunderstorms are also possible this evening.
With confidence on timing/placement of any storms low, will
leave off mentioning and update later in the forecast. Winds,
north 10-15kts through 20z, then east-northeast 10-20kts. From
13z Friday onward, east-southeast around 10kts.

For KMCK, VFR conditions expected through the forecast period.
Winds, northerly 15-25kts through 20z before shifting
northeast. From 00z-14z Friday, northeast around 10kts then
shifting to the southeast thereafter.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JN
LONG TERM...CA
AVIATION...JN
Hazardous weather outlook, Jun 13, 10:15 AM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1015 AM MDT Thu Jun 13 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141615-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1015 AM MDT Thu Jun 13 2024 /1115 AM CDT Thu Jun 13 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Hot temperatures will persist across the area today, ranging from
the lower 90s in southwest Nebraska to the lower 100s south of
Interstate 70.

Scattered storms will develop in northeast Colorado and south of
Interstate 70 in northwest Kansas this afternoon. A few storms will
be capable of producing hail up to quarter size and damaging wind
gusts through the evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

More widespread severe weather is anticipated Friday afternoon and
evening. Storms will develop in Colorado during the afternoon and
move through the remainder of the area Friday night. Some of these
storms will be capable of producing large hail, damaging winds and a
few tornadoes. Locally heavy rainfall and flash flooding will also
be possible.

Hot temperatures return for Sunday with highs in the upper 90s to
lower 100s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later today.

In the hours before

Special weather statement, Jun 13, 1:16 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
116 PM MDT Thu Jun 13 2024

COZ091-092-131945-
Kit Carson County CO-Cheyenne County CO-
116 PM MDT Thu Jun 13 2024

...Brief Landspout Tornadoes Possible...

At 115 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the Seibert. However, at this
time it is unknown which if any storm would produce a landspout. Any
tornadoes which develop are expected to pose a limited threat.

Locations impacted include...
Stratton, Flagler, Seibert, Bethune, and Vona.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3942 10315 3931 10239 3888 10252 3891 10316

Alexander
Special weather statement, Jun 13, 1:21 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
121 PM MDT Thu Jun 13 2024

COZ091-131945-
Kit Carson County CO-
121 PM MDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL KIT CARSON COUNTY
THROUGH 145 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 12 miles south of Vona, or 12 miles
southeast of Seibert, moving east at 20 mph.

HAZARD...Landspout tornadoes, wind gusts of 50 to 55 mph, and nickel
         size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This storm will remain over mainly rural areas of south central Kit
Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3920 10287 3923 10255 3904 10263 3904 10277
      3912 10293
TIME...MOT...LOC 1921Z 286DEG 19KT 3913 10277

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Alexander
Special weather statement, Jun 13, 1:37 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
137 PM MDT Thu Jun 13 2024

COZ091-132015-
Kit Carson County CO-
137 PM MDT Thu Jun 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN KIT CARSON COUNTY
THROUGH 215 PM MDT...

At 137 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout 8 miles south of Vona,
or 9 miles southwest of Stratton, moving east at 20 mph.

HAZARD...Landspout tornadoes, wind gusts of 50 to 55 mph, and nickel
         size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This storm will remain over mainly rural areas of southwestern Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 390 and
434.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3941 10316 3941 10232 3905 10231 3904 10316
TIME...MOT...LOC 1937Z 263DEG 16KT 3918 10270

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Alexander
Special weather statement, Jun 13, 1:40 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
140 PM MDT Thu Jun 13 2024

KSZ027-028-042-132015-
Wichita KS-Wallace KS-Logan KS-
140 PM MDT Thu Jun 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE AND SOUTHWESTERN LOGAN COUNTIES THROUGH 215 PM
MDT/315 PM CDT/...

At 140 PM MDT/240 PM CDT/, Doppler radar was tracking a strong
thunderstorm capable of producing a landspout 13 miles south of
Wallace, or 17 miles southeast of Sharon Springs, moving east at 10
mph.

HAZARD...Landspout tornadoes, wind gusts of 50 to 55 mph, and nickel
         size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace and southwestern Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3871 10159 3880 10155 3881 10124 3860 10136
TIME...MOT...LOC 1940Z 286DEG 10KT 3874 10150

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Alexander

The radar

The Goodland radar (KGLD), 94 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
June 13, 1:52 PM CST
Where
Wichita County, 8.31 mi N of Marienthal
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.600, -101.230

Reported via mesonet station KKSLEOTI31 near Marienthal.

Thunderstorm Wind, Wichita

When
June 13, 2:04 PM CST
Where
Wichita County, 8.49 mi NNE of Marienthal
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.590, -101.150

Reported via Weather Underground station KKSMARIE11 near Marienthal.

Tornado, Wichita

When
June 13, 2:05 PM CST to 2:20 PM CST
Where
Wichita County, 8.68 mi NE of Marienthal
Rating
EFU
Path length
0.02 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
38.584, -101.129

Report of an EF-U landspout tornado just inside the Wichita County line that lasted 15 minutes over the location in an open field. No damage was reported, so the wind speeds are unknown. The landspout developed with a thunderstorm during it's early stage as it interacted with a boundary.

Thunderstorm Wind, Wichita

When
June 13, 2:45 PM CST
Where
Wichita County, 9.63 mi NNE of Marienthal
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.613, -101.165

Report of near zero visibility at intersection of County Roads G and 23 north-northeast of Marienthal due to a localized dust storm created by thunderstorm wind gusts estimated at 58 mph.

Hail, Wichita

When
June 13, 2:46 PM CST
Where
Wichita County, 0.39 mi NW of Leoti
Measured
1 in hail
Reported by
911 Call Center
Coordinates
38.484, -101.355

Thunderstorm Wind, Wallace

When
June 13, 2:44 PM MST
Where
Wallace County, 6.8 mi SE of Sharon Spgs Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.770, -101.676

Reported via mesonet station CW6099 near Sharon Springs.

Thunderstorm Wind, Logan

When
June 13, 4:06 PM CST
Where
Logan County, 0.55 mi NE of Mc Allaster
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.005, -101.392

Reported via mesonet station UP840 near Winona.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191000, 1191001, 1193959, 1191499, 1191500, 1191502, 1191503.